Skip to main content
main-content
Top

21-11-2018 | Checkpoint blockade | News

Specific cardiovascular toxicities associated with immune checkpoint inhibitor use

medwireNews: Patients treated with immune checkpoint inhibitors (ICIs) are at increased risk for cardiovascular immune-related adverse events (irAEs) including those associated with myocarditis, pericardial disease, and vasculitis, suggests an analysis of the WHO pharmacovigilance database.

“Most of the severe cardiovascular complications commence early during treatment course,” say the researchers.

 In all, 31,321 cardiovascular irAEs were reported in patients receiving ICIs since the Vigidatabase was set up in 1967, compared with 16,343,451 reported for patients treated with any drugs.

 A notable difference was seen in the risk for myocarditis, which was reported in 122 (0.39%) patients treated with ICIs versus 5515 (0.03%) of those treated with any drug. Similarly, pericardial diseases were more common in ICI-treated patients than other individuals (0.30% versus 0.08%), as were supraventricular arrhythmias (0.71% versus 0.42%) and vasculitis (0.26% versus 0.20%).

When the risk for cardiovascular irAEs was restricted to those occurring since 2008, when such events for ICIs were first reported, the researchers found that ICI-treated patients had a significant 11-fold increased risk for myocarditis, a fourfold increased risk for pericardial diseases, and a twofold increased risk for vasculitis, compared with patients receiving any drug.

These results, published in The Lancet Oncology, contrast with previous reports, say Javid Moslehi (Vanderbilt University Medical, Center, Nashville, Tennessee, USA) and colleagues, “suggesting that cardiovascular irAEs might be underrepresented in the literature.”

All cardiovascular irAEs were more likely to affect men than women, which the researchers say is consistent with the over-representation of men treated with ICIs in clinical settings. And the majority of irAE reports were from nonclinical trial settings, they note, “suggesting that the increased reporting of adverse events over time was not strictly due to increased monitoring as part of clinical trials, but rather through expansion of ICI indications and increased awareness from health-care professionals during post-marketing surveillance.”

Pericardial diseases were predominantly seen in patients with lung cancer (56% of 87 patients), while myocarditis and vasculitis were more likely to be seen in those with melanoma (41% of 103 patients and 60% of 70 patients, respectively). These cardiovascular irAEs occurred as soon as after the first ICI dose, with a median time to onset of 30 days for myocarditis and pericardial diseases, and 55 days for vasculitis.

The majority of cases of myocarditis (84%), pericardial disease (81%), and vasculitis (62%) were severe, with death occurring in 50%, 21%, and 6% of patients, respectively.

“These findings are consistent with the other published case series also reporting early onset of and frequent death due to ICI-associated myocarditis,” say Moslehi and colleagues.

They conclude: “These events should be considered in patient care and in combination clinical trial designs (ie, combinations of different immunotherapies as well as immunotherapies and chemotherapy).”

 By Catherine Booth

medwireNews is an independent medical news service provided by Springer Healthcare. © 2018 Springer Healthcare part of the Springer Nature group

See also:

Related topics